Posted 3/21/2013 2:15 PM (GMT -6)
My Dad began having symptoms of Alzheimer's not long after having surgery to place a stent in a blood vessel leading to his heart. He was put on 7 or 8 medications following surgery, most of which had such horrible side effects that we weaned him off of all of them within a year. We thought his Alzheimer's symptoms might relate to these medications, but the symptoms never went away and in fact became worse once Dad was off the meds. His family doctor did some tests for dementia (drawing the clock and other diagrams, etc.) and referred him to a neurologist after he was unable to complete several of the tests. The rest is history. I frequently wonder if the surgery and medications brought the Alzheimer's to the forefront earlier than it would have appeared without them, or made more pronounced what, looking back in time prior to his surgery, may have been the very beginning of symptoms. I've read that the trauma of surgery can cause mental issues to become more pronounced, though I don't know if this is true. He hallucinates (people, kids, animals, contractors working on his house, walls falling down, etc.), has sundowner's syndrome most evenings, is sometimes up half the night rummaging through drawers, pulling his bedcovers off, etc. Dad also takes Seroquel, along with Exelon patch and Levodopa/Carbidopa. I don't think we know anymore whether he's better off with the meds, or would be better off without them. Sometimes I wish we could just stop all of them and see what happens!